Illinois, 2017

Hail in Illinois, September 4 to 5, 2017

September 4 to 5, 2017 · NWS PAH · 6 events in 5 counties and zones

Clusters of thunderstorms organized along a strong cold front as it moved southeast across southern Illinois. Some of the storms produced hail, including a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms organized along a strong cold front as it moved southeast across southern Illinois. Some of the storms produced hail, including a few reports of large hail. The atmosphere remained moderately unstable through the early morning hours. Winds aloft increased with the approach of a strong 500 mb shortwave trough from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 4, 5:36 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 4, 5:36 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 PM CDT Mon Sep 4 2017

.UPDATE...
Issued at 636 PM CDT Mon Sep 4 2017

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM CDT Mon Sep 4 2017

A fairly strong cold front will move toward the area this evening
and then cross the region overnight. Scattered thunderstorms will
accompany the front with much cooler air to follow as we head
through the short term period. There remains a slight risk of
severe thunderstorms for tonight, mainly along and north of the
I-64 corridor. There is some offset of upper level wind dynamics
and the surface cold front (better dynamics lag frontal
convergence and instability) and we will be losing a good chunk of
instability between 9 PM and midnight.

Best guess for timing remains an onset of thunderstorms this
evening with a 7-10 pm start time looking reasonable for the I-64
corridor of our region then progressing southward through the late
evening and overnight. By tomorrow morning, showers/thunderstorms
will be limited to mainly the quarter of the forecast area,
ending across all of the region during the afternoon.

A large 500 mb trough will pivot SE across the FA through mid
week with surface high pressure building south into our region
from Canada. The much advertised unseasonable cool pattern ushered
in by northerly winds will ensue with max temps only in the mid
to upper 70s Tuesday and the lower 70s on Wednesday with lows
likely reaching the upper 40s in many locations Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 250 PM CDT Mon Sep 4 2017

High forecast confidence still remains in place for a dry period
from this Thursday through next Monday across the WFO PAH forecast
area. Below normal temperatures (10-15 degrees) below normal are
expected through the extended period.

Regionally blended model guidance continues to be on the warmer end
of the forecast temperature solutions. Again, weighted temperatures
toward the EKD MOS, as well as the ECMWF/NAM-WRF guidance suite.
temperatures. Given the drier air mass, diurnal temperature ranges
will likely be within a 20 to 28 degree range.

No precipitation expected through extended period. Although the
ECMWF has been running about 5-10 decameters too low in 500 mb
heights recently, it still remain much closer in height fields
versus most of the numerical guidance suite. The ECMWF along with
the RAP model guidance were the closest to the raw upper air
observations at 12z and 18z Monday. Only the UKMET (which has
historically been the case) is more accurate with height fields and
low/high pressure centers in a global sense. Sensitivity of model
fields at 500 mb versus observations is a good benchmark for model
reliability.

Will be interested to see how collaborated NHC/WPC forecasts handle
Irma's track later this week. There still remains some varied
solutions from the Canadian, GFS, and ECMWF for the next several
days. Depending on the final track of Irma, could see some
interaction with the synoptic scale features near the WFO PAH
forecast area around the middle of September.

&&

.AVIATION...
Issued at 636 PM CDT Mon Sep 4 2017

A broken line of thunderstorms has developed along the cold front
from just north of KSTL to near KDEC in central Illinois. There is
a strong signal in the latest short term guidance that a portion
of this will be progressive, pushing eastward through KEVV and
KOWB after 04Z, while the western portions will develop more
slowly southward for awhile this evening and then mostly
dissipate around 06Z. Left the VCSH at all sites except KPAH where
it may remain dry. An outflow or enhanced frontal passage can be
expected at KEVV and KOWB 04Z-07Z. VFR conditions are forecast,
but lower conditions can be expected if a bonafide thunderstorm
reaches any of the sites tonight. A few northwesterly gusts into
the teens will be possible throughout the area Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Sep 4, 2:10 PM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 PM CDT Mon Sep 4 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scatterd thunderstorms will be likely tonight. There is a slight
risk of isoalted severe thunderstorms along and north of the I 64
corridor. Gusty and potentially damaging winds, frequent lightning
and locally heavy rain may accompany the stronger storms.

Minor flooding is forecast on parts of the Green River. See the
latest river flood warning products for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight.

In the hours before

Special weather statement, Sep 4, 8:27 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Paducah KY
927 PM CDT MON SEP 4 2017

ILZ075-076-081>083-050315-
White IL-Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
927 PM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...SOUTHERN
WAYNE...SOUTHEASTERN JEFFERSON...NORTHEASTERN FRANKLIN AND HAMILTON
COUNTIES UNTIL 1015 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 14 miles southwest of Fairfield, moving east at 30
mph. Other strong storms extended southwest into southeast Jefferson
County.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
McLeansboro, Wayne City, Enfield, Dahlgren, Bonnie, Belle Rive, Sims,
Mill Shoals, Springerton, Keenes, Belle Prairie City and Burnt
Prairie.

LAT...LON 3818 8893 3841 8858 3829 8818 3799 8841
TIME...MOT...LOC 0225Z 291DEG 26KT 3829 8861

DRS
Special weather statement, Sep 4, 9:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1002 PM CDT MON SEP 4 2017

ILZ081-082-085-086-050345-
Saline IL-Franklin IL-Hamilton IL-Williamson IL-
1002 PM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILLIAMSON...
NORTHWESTERN SALINE...SOUTHEASTERN FRANKLIN AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
West Frankfort, Benton, Galatia, West City, Thompsonville, Raleigh
and Hanaford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3798 8899 3804 8877 3788 8846 3770 8874
TIME...MOT...LOC 0302Z 310DEG 22KT 3798 8882

DRS

The radar

The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Franklin

When
September 4, 9:20 PM CST
Where
Franklin County, Thompsonville
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -88.770

Hail, Williamson

When
September 4, 9:40 PM CST
Where
Williamson County, Spillertown
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -88.920

Hail, Saline

When
September 4, 9:42 PM CST
Where
Saline County, Galatia
Measured
0.75 in hail
Reported by
Public
Coordinates
37.830, -88.620

Hail, Saline

When
September 4, 10:20 PM CST
Where
Saline County, Carriers Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -88.650

Hail, Alexander

When
September 5, 4:10 AM CST
Where
Alexander County, Olive Branch
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.170, -89.350

Hail, Pulaski

When
September 5, 4:25 AM CST
Where
Pulaski County, 3 mi E of Villa Ridge
Measured
1.25 in hail
Reported by
Public
Coordinates
37.170, -89.145

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717590, 717589, 717588, 717587, 717585, 717586.